Colorado, 2016

Flash Flooding and Hail in Colorado, May 31, 2016

May 31, 2016 · NWS PUB · 7 events in 5 counties and zones

Severe storms produced hail up to the size of quarters in El Paso County, severe winds in Otero and Bent Counties, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to the size of quarters in El Paso County, severe winds in Otero and Bent Counties, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 1:54 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, May 31, 1:54 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
254 PM MDT TUE MAY 31 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 251 PM MDT Tue May 31 2016

...Good chance of rain for most of the plains tonight...

Currently...showers and thunderstorms building steadily over the
eastern mountains. Main shortwave is now moving into southeast WY
and the NE panhandle, while another upper low is steadily moving
east through southern AZ and N Mexico. Dew points are in the
upper 40s to lower 50s over the plains. Respectable low level
moisture, weak to moderate upslope, and upper forcing from the two
low pressure systems will combine for a good chance of precip
tonight, especially over the eastern mountains and plains. There
was considerable inconsistency in the 12Z model runs for timing
and placement of greater QPF, but high res short term guidance
such as the HRRR is starting to congeal on a general solution for
late this afternoon and tonight. Looks like a wide band of
moderate to occasionally heavy precip will develop over the Pikes
Peak region over the next several hours, then translate SEWD
across the I-24 corridor and Plains this evening and overnight,
then linger across the Raton region and SE plains Wed morning.
Main concern will be the potential for localized flooding,
although precip rates should not be all that intense. Early cloud
cover has limited instability, with CAPE currently in the 500-1000
j/kg over the region this afternoon. Best chance for precip over
the KCOS to KPUB area will be late this afternoon through early
evening, before the heavier precip shifts to the SE later tonight.
QPF amounts generally in the 0.25 to 0.5 inch range, with some
localized inch or more amounts.

Will also see some higher elevation snow late this afternoon through
tonight, mainly above 11000 feet. Summit of Pikes Peak could see
around 4-6 inches of snow through Wed morning, and tops of Wets and
Sangres an inch or two.

Continued cool on Wed with lingering cloud cover through the early
morning hours, and persistent showers to the south and east. A strong
upper ridge will begin to build to our west tomorrow, but a weak
shortwave rounding the east side of the ridge will spark another
round of showers and storms Wed afternoon, primary over the
mountains and far eastern Plains. The I-25 corridor potentially
could stay dry tomorrow afternoon. High temps will range from the
upper 60s to lower 70s for the plains, and 50s-60s for the mountains
and high valleys. Rose

.LONG TERM...(Wednesday night through Tuesday)
Issued at 251 PM MDT Tue May 31 2016

Wed night through Fri an upr level ridge wl be building ovr the
SW U.S. and the forecast area wl be on the front side of this ridge.
There wl still be enough mstr ovr the area Thu for isold to sct
afternoon and evening showers/tstms ovr and nr the mtns.  On Fri it
generally looks like just some isold showers/tstms could develop ovr
the mtn areas.  On Thu, high temps are expected to be around
average, and then on Fri highs wl be warmer than average.

Sat the upr ridge wl be centered over the Great Basin.  A front is
expected to drop south through the southeast CO plains on Sat.  It
looks a little more active Sat afternoon and evening, with scattered
showers/tstms over the mtn and high valley areas, and possibly
spread out over the I-25 corridor as well.  High temps on Sat are
expected to be a little above average.

On Sun an upper level low is expected to be centered over central
CA, while the forecast area wl still be under NW flow aloft. On Mon
that upper low is expected to move eastward into srn NV.  There wl
still be enough mstr ovr the area both days for at least scattered
showers/tstms ovr and nr the mtns, with isold chances ovr the
southeast plains.  Highs both days are expected to be above average.

Tue that low is expected to weaken and become an open wave.  There
are some model differences as to where this system wl track, with
the ecmwf being farther west and north than the gfs which brings it
into wrn CO Tue afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 251 PM MDT Tue May 31 2016

Still looking at MVFR to occasional IFR for KPUB and
KCOS tonight, while KALS stays mostly VFR but with a slight chance
of some passing showers. Best window for heavier precip at KCOS will
be from 22z through 04Z at KCOS, and 00Z through 06Z at KPUB, as
showers move from NNW to SE tonight. Snow levels will remain at 10-
11000 feet MSL through tonight. Low cigs could linger Wed morning,
but should see improvement to VFR later Wed morning or by afternoon.
Rose

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...28
AVIATION...ROSE
Hazardous weather outlook, May 31, 11:30 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1230 PM MDT TUE MAY 31 2016

COZ058>089-093>099-011830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1230 PM MDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SPRING STORM SYSTEM WILL BRING SHOWERS...THUNDERSTORMS AND HIGH
ELEVATION SNOW TO THE REGION THIS AFTERNOON AND TONIGHT.  SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND BECOME WIDESPREAD OVER THE
CENTRAL MOUNTAINS AND PIKES PEAK REGION DURING THE MID TO LATE
AFTERNOON HOURS...AND THEN SLIP SOUTH ALONG THE EASTERN MOUNTAINS
AND ADJACENT PLAINS DURING THE EVENING AND OVERNIGHT HOURS.
ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.

WHILE THE CHANCES FOR SEVERE WEATHER ARE LOW TODAY...THERE IS A
THREAT OF HEAVY RAIN WHICH COULD CREATE PROBLEMS FOR URBAN AREAS AND
BURN SCARS.  THE POTENTIAL FOR URBAN OR FLASH FLOODING WILL NEED TO
BE MONITORED AS THE PRECIPITATION MOVES THROUGH THE AREA LATER TODAY
AND TONIGHT.  OTHER WEATHER HAZARDS TO WATCH FOR WILL INCLUDE
LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL. ALSO...THERE
WILL BE SNOW IN THE MOUNTAINS ABOVE 10000 FEET BY THIS EVENING.
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH UP TO A HALF FOOT OR MORE
ON TOP OF PIKES PEAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING
STORMS MAINLY IN AND NEAR THE MOUNTAINS. THE PRIMARY STORM THREATS
WILL BE LIGHTNING...GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN.

THURSDAY THROUGH MONDAY...WARMER AND DRIER AIR WILL MOVE INTO
COLORADO. THERE WILL STILL BE A CHANCE OF STORMS EACH DAY BUT
THOSE CHANCES WILL MAINLY BE CONFINED TO AREAS IN AND NEAR THE
MOUNTAINS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
PRIMARY STORM THREATS DURING THIS PERIOD WILL BE LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER MUCH OF SOUTHERN
COLORADO.

44/44

In the hours before

Special weather statement, May 31, 1:51 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT TUE MAY 31 2016

COZ081-084-085-312130-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
251 PM MDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 330 PM MDT...

AT 251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALMER LAKE...OR 20 MILES NORTHWEST OF COLORADO SPRINGS...MOVING EAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...WOODLAND PARK...MONUMENT...AIR FORCE ACADEMY...
PALMER LAKE...BLACK FOREST...FALCON...CIMARRON HILLS...
GLENEAGLE AND PETERSON AFB.

LAT...LON 3905 10454 3881 10469 3904 10515 3913 10509
      3913 10482
TIME...MOT...LOC 2051Z 290DEG 17KT 3909 10502

KT
Special weather statement, May 31, 2:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT TUE MAY 31 2016

COZ081-082-084-085-312200-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
308 PM MDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 400 PM MDT...

AT 308 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOODLAND PARK...OR 19 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN COLORADO SPRINGS...WOODLAND PARK...MONUMENT...AIR FORCE
ACADEMY...MANITOU SPRINGS...GREEN MOUNTAIN FALLS...CHIPITA PARK...
CASCADE...DIVIDE...GLENEAGLE AND CRYSTOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3897 10522 3913 10512 3903 10473 3879 10488
TIME...MOT...LOC 2108Z 297DEG 12KT 3902 10509

KT
Special weather statement, May 31, 3:11 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
411 PM MDT TUE MAY 31 2016

COZ072-073-078>080-312300-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
WET MOUNTAINS ABOVE 10000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
411 PM MDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 500
PM MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF CRESTONE PEAK...OR 48 MILES WEST OF PUEBLO...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SILVER CLIFF...WESTCLIFFE AND ROSITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3807 10561 3824 10557 3824 10517 3797 10522
TIME...MOT...LOC 2211Z 279DEG 11KT 3815 10550

KT

The radar

The Pueblo radar (KPUX), 121 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
May 31, 3:30 PM MST to 3:35 PM MST
Where
Custer County, 1.76 mi SW of Westcliffe
Measured
0.75 in hail
Reported by
Public
Coordinates
38.110, -105.490

Hail, El Paso

When
May 31, 6:27 PM MST to 6:32 PM MST
Where
El Paso County, 8.06 mi NNE of Yoder
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -104.170

Hail, El Paso

When
May 31, 6:44 PM MST to 6:49 PM MST
Where
El Paso County, 4.95 mi NNW of Rush
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -104.100

Flash Flood, Pueblo

When
May 31, 7:50 PM MST to 9:00 PM MST
Where
Pueblo County, 3.94 mi N of Pueblo to 2.61 mi NE of Pueblo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.316, -104.620

Strong storms produced heavy rain which caused urban flooding in Pueblo.

Flash Flood, Otero

When
May 31, 9:15 PM MST to 11:30 PM MST
Where
Otero County, 0.17 mi N of Fowler to 1.42 mi S of Fowler
Cause
Heavy Rain
Reported by
Insurance Company
Coordinates
38.133, -104.020

Strong storms produced heavy rain and flooding of roadways to depths greater than 6 inches along US Highway 50 and on streets in Manzanola and Rockyford.

Thunderstorm Wind, Otero

When
May 31, 9:31 PM MST to 9:32 PM MST
Where
Otero County, 0.54 mi E of (Lhx)la Junta Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.510

Thunderstorm Wind, Bent

When
May 31, 10:06 PM MST to 10:07 PM MST
Where
Bent County, 1.09 mi W of Las Animas
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.070, -103.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627109, 627110, 627111, 627427, 627429, 627112, 627113.